Keywords: acetaminophen overdose, fomepizole, NAC (PubMed Search)
Acetaminophen (APAP) is the leading cause of acute liver failure worldwide. Standard treatment for APAP overdose is with N-acetylcysteine (NAC), which is highly effective if given within 8 hours of ingestion. However, in delayed presenters or massive ingestions patients can still develop hepatotoxicity. Adjunctive therapies can be considered in these cases including augmented NAC dosing, renal replacement, and fomepizole.
A small amount of APAP is metabolized to N-acetyl-p-benzoquinone imine (NAPQI) by cytochrome 2E1. In therapeutic doses, the body is able to detoxify the NAPQI using glutathione. In overdose, glutathione stores get depleted and NAPQI can cause hepatotoxicity. Mitochondrial damage in APAP overdose is mediated by the c-Jun-N-terminal Kinase (JNK) pathway.
NAC works to replenish glutathione stores and detoxify NAPQI. In large overdoses, increased dosing of NAC may be necessary. Fomepizole is typically used for its alcohol dehydrogenase inhibitor property to treat methanol and ethylene glycol poisoning. Fomepizole is also a cytochrome 2E1 and JNK inhibitor and can be used in APAP overdose to block the formation of NAPQI and mitigate mitochondrial damage. Dialysis can be used to eliminate APAP from the body completely in massive overdoses or if significant acidosis or renal failure.
This study is a case series of 14 patients treated for APAP overdose between 2017 – 2021 at a tertiary hospital
Limitations of the study:
Stephanie L. Link, Garrett Rampon, Stephen Osmon, Anthony J. Scalzo & Barry H. Rumack (2022) Fomepizole as an adjunct in acetylcysteine treated acetaminophen overdose patients: a case series, Clinical Toxicology, 60:4, 472-477, DOI: 10.1080/15563650.2021.1996591
Keywords: Lithium, Lab error, Toxicity (PubMed Search)
Lithium toxicity can present acutely with gastrointestinal symptoms and chronically with neurologic symptoms such as tremor and ataxia. Diagnosis and treatment with normal saline hydration and/or dialysis depends on lithium levels in conjunction with signs and symptoms.
Lithium levels can be falsely elevated when blood samples are collected in green top tubes which contain lithium heparin, or if the blood collection volume is too small. Not recognizing that a lithium level may be falsely elevated can lead to misdiagnosis as well as unnecessary hospitalizations and treatments. The study by Wills et al found lithium levels as high as 4 mmol/L (therapeutic range 0.6-1.2 mmol/L) in lithium naïve volunteers collected in the wrong tube and with small blood volumes. If a patient has an elevated lithium level in the absence of lithium toxicity symptoms, consider a falsely elevated level and redraw using the appropriate tube and sample size.
Wills BK, Mycyk MB, Mazor S, Zell-Kanter M, Brace L, Erickson T. Factitious lithium toxicity secondary to lithium heparin-containing blood tubes. J Med Toxicol. 2006 Jun;2(2):61-3. doi: 10.1007/BF03161172. PMID: 18072115; PMCID: PMC3550057.